Format

Send to

Choose Destination
See comment in PubMed Commons below
J Am Med Dir Assoc. 2007 Oct;8(8):541-2.

Look-alike medications: a formula for possible morbidity and mortality in the long-term care facility.

Author information

1
Hattie Larlham Center for Children with Disabilities, Hattie Larlham Research Institute, Mantua, Ohio, USA.

Abstract

Medication errors remain an important cause of patient morbidity and mortality. Although all medications have the potential to induce unwanted adverse effects, data on the actual incidence and overall severity of preventable adverse drug reactions remains unknown. An Institute of Medicine report (Institute of Medicine. Preventing medication errors: Quality chasm series. Washington DC, National Academies Press. 2007-06-15) estimated that 1.5 million preventable adverse drug events occur annually in the US and that from 44,000 to 98,000 individuals die in hospitals annually from preventable medication errors. The types of medication errors of clinical relevance leading to moderate to severe outcomes are unfortunately numerous. Such errors would include wrong drug, wrong dose / wrong dose interval and represent the more serious form of a medication error. Institutionalized patients and those patients cared for in long-term care facilities appear to be at heightened risk for a medication error. These patients often receive multiple medications and suffer from variable degrees of cognitive impairment which complicates or negates patient-caregiver communication, one of the most important means to prevent medication errors. Moreover, the increasing financial constraints placed upon treatment facilities encourage the use of generic, rather than name brand medications by their pharmacy provider. While the use of bioequivalent generic medications is completely appropriate and can be very cost-effective, generic drug manufacturers are less often manufacturing their generic medications to look like the name brand drug. Rather, more and more generic medications are plain appearing with no resemblance whatsoever to the name brand product. This difference in drug appearance between the generic and the brand name product as well as differences in drug appearance between different generic drug manufacturers for the same medication represents another, important means by which patients may experience moderate to serious consequences from a medication error. We report such an experience where a patient in a long-term care facility received multi-day, excessive dosing of glipizide rather than her anti-spasticity medication, baclofen.

PMID:
17931580
DOI:
10.1016/j.jamda.2007.07.004
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center